Ohio, 2017

Flash Flood and Flooding in Ohio, July 16, 2017

July 16, 2017 · NWS ILN · 18 events in 6 counties and zones

Scattered thunderstorms developed during the evening hours along an approaching cold front. Some of the storms produced damaging winds, large hail and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the evening hours along an approaching cold front. Some of the storms produced damaging winds, large hail and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 16, 2:09 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 16, 2:09 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
309 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front dropping south through the Great Lakes will bring
a slight chance of showers and thunderstorms to the region
tonight into the early part of the the work week. Temperatures
will be near normal for the next couple of days, then a gradual
increase in heat and humidity is expected going into the second
half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection has been sparse across the srn Great Lakes so far
this afternoon ahead of a weak front. Still expect a little
development down into the region this evening as the front sags
a little farther south and H5 s/w works into Ohio. Once again
slowed down the onset of the pcpn, pretty much starting it
around 00Z in the nw.

Don't feel that it will develop into anything widespread. Kept
PoPs overnight in the 20 to 30 range at the highest. Clouds
should increase overnight behind the front as it works farther
south. There could be some fog development north of I-70
tonight as temperatures reach the dewpoints. Expect lows tonight
to be generally in the mid 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning the upper s/w will be east of the region, but
a sfc trof will be lingering across the ern zones. As the
atmosphere heats up, there should be enough convergence for some
scattered cells to pop. Chance PoPs look sufficient at this
time. Highs will range from around 80 in the nw, to the mid 80s
in the south.

A few storms could linger into the evening hours, but overall
expect Monday night be dry, with lows in the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term will be a summertime pattern with warm and humid
conditions for much of the time period.  Tuesday will be the coolest
day with high temperatures expected to be in the low to mid 80s. A
diffuse washed out frontal boundary will be in place at the start of
the long term therefore some patchy fog will be possible Tuesday
morning.

With a weak frontal boundary in the vicinity Tuesday afternoon
cannot rule out an isolated shower or storm along and south of the
Ohio River.  Moisture should be limited however and remain primarily
south of the region.  Due to this limited precipitation chances to a
slight chance.

The heat and humidity will be on the increase for Wednesday with
southwesterly flow.  Temperatures Wednesday through Sunday are
expected to generally be in the middle 80s to low 90s.  Heat index
values across portions of the area will be in the middle 90s to
around 100.  With some uncertainty with clouds and convection will
leave heat index values out of the hazardous weather outlook at this
time, however will continue to monitor as the week progresses.

The area will be in northwest flow aloft for Wednesday through
Saturday.  During this time expect multiple disturbances to work
down into the region in the northwest flow.  Although there will be
off and on chances for precipitation, Friday night looks to be the
best chance for shower and thunderstorm activity.  Additional
thunderstorm chances will be present for Sunday with unstable
airmass.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Satellite and radar is picking an area of VFR cigs moving thru
the Cinci Tr-State, which might contain a few sprinkles.

H5 s/w is forecast to dig out of the Great Lakes into nrn Ohio
tonight. Scattered to isolated convection is expected ahead of
the s/w, but with the loss of daytime heating it will become
spotty after 00Z. Only carried a VCSH at the nrn TAFS for the
first part of the night.

Models then lower cigs to IFR as moisture increases towards
morning. MVFR fog will also be an issue at the nrn TAFS in the
same time frame. Meanwhile expect river valley fog again at LUK
with IFR conditions.

Cigs will try and rise tomorrow morning as the low level
moisture burns off, but expect periods of MVFR cigs in the
morning.

For the 30 hr CVG tafs, added VCTS after 17Z.

OUTLOOK...Thunderstorms are possible Monday afternoon and again
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...
AVIATION...Sites
Hazardous weather outlook, Jul 16, 6:43 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
743 AM EDT Sun Jul 16 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
743 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 4:56 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
556 PM EDT SUN JUL 16 2017

OHZ026-162230-
Hardin OH-
556 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 630
PM EDT...

At 556 PM EDT, radar indicated a strong thunderstorm over Bluffton,
moving southeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Blanchard, Patterson, Dola, Grant,
Mentzer and Huntersville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4070 8346 4058 8358
      4078 8388 4082 8388
TIME...MOT...LOC 2156Z 307DEG 36KT 4090 8391

JDR

The radar

The Cincinnati radar (KILN), 151 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hardin

When
July 16, 5:40 PM EST to 5:42 PM EST
Where
Hardin County, 0.52 mi W of Ada Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -83.840

Hail, Hardin

When
July 16, 5:49 PM EST to 5:51 PM EST
Where
Hardin County, Ada
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
40.770, -83.820

Hail, Hardin

When
July 16, 6:01 PM EST to 6:03 PM EST
Where
Hardin County, 2.6 mi NE of Alger
Measured
1 in hail
Reported by
Public
Coordinates
40.730, -83.820

Hail, Hardin

When
July 16, 6:04 PM EST to 6:06 PM EST
Where
Hardin County, 0.87 mi NE of Alger
Measured
1 in hail
Reported by
Public
Coordinates
40.710, -83.840

Hail, Hardin

When
July 16, 6:10 PM EST to 6:12 PM EST
Where
Hardin County, 0.87 mi NW of Mc Guffey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.690, -83.790

Hail, Hardin

When
July 16, 6:23 PM EST to 6:25 PM EST
Where
Hardin County, 2.51 mi WNW of Jump
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.640, -83.840

Hail, Auglaize

When
July 16, 6:58 PM EST to 7:02 PM EST
Where
Auglaize County, 0.52 mi E of Waynesfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -83.970

There were several reports of dime to quarter sized hail in the Wapakoneta and Waynesfield areas.

Hail, Auglaize

When
July 16, 7:05 PM EST to 7:07 PM EST
Where
Auglaize County, 0.69 mi N of St Johns
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -84.080

Hail, Auglaize

When
July 16, 7:14 PM EST to 7:16 PM EST
Where
Auglaize County, Fryburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.520, -84.150

Hail, Logan

When
July 16, 7:28 PM EST to 7:30 PM EST
Where
Logan County, 0.69 mi N of Bloom Center
Measured
0.88 in hail
Reported by
Public
Coordinates
40.430, -83.950

Thunderstorm Wind, Logan

When
July 16, 7:28 PM EST to 7:30 PM EST
Where
Logan County, 0.69 mi N of Bloom Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.430, -83.950

A tree was downed.

Thunderstorm Wind, Shelby

When
July 16, 7:33 PM EST to 7:35 PM EST
Where
Shelby County, 2.4 mi S of Montra
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.396, -84.107

Several trees were downed near the intersection of Ailes Road and County Road 119.

Hail, Mercer

When
July 16, 7:50 PM EST to 7:52 PM EST
Where
Mercer County, 0.87 mi NW of Maria Stein
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -84.490

Hail, Champaign

When
July 16, 8:38 PM EST to 8:40 PM EST
Where
Champaign County, Grandview Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.180, -83.970

Flood, Auglaize

When
July 16, 8:45 PM EST to 9:45 PM EST
Where
Auglaize County, 0.87 mi SW of New Bremen to 0.7 mi SW of New Bremen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.420, -84.390

High water was reported near the intersection of Amsterdam Road and Erie Road.

Flood, Auglaize

When
July 16, 8:45 PM EST to 9:45 PM EST
Where
Auglaize County, 1.74 mi SW of New Knoxville to 1.51 mi SW of New Knoxville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.500, -84.340

High water was reported near the intersection of East Shelby Road and Holtkamp Road.

Flash Flood, Shelby

When
July 16, 9:00 PM EST to 10:00 PM EST
Where
Shelby County, 2.31 mi S of Botkins to 2.4 mi S of Botkins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.437, -84.179

Several inches of water was flowing over a portion of Route 25A north of Anna, making the road impassable.

Flood, Mercer

When
July 16, 9:00 PM EST to 10:00 PM EST
Where
Mercer County, 1.15 mi SE of Neptune to 1.23 mi SE of Neptune
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.587, -84.467

High water was reported near the intersection of Harris Road and U.S. Route 33 near the county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706435, 706436, 706438, 706439, 706440, 706437, 706442, 706444, 706443, 706445, 706446, 706447, 706448, 706449, 706457, 706458, 706451, 706455.